Kansas, 2017

Hail and Damaging Winds in Kansas, August 10 to 11, 2017

August 10 to 11, 2017 · NWS DDC · 44 events in 16 counties and zones

Upper level troughing over the northern plains and upper midwest and a baroclinic zone across the southern and central plains were set up on August 10. A component of the mid level flow across the Rockies resulted in weak low level troughing over the southern high plains and low level moisture inflow into southwestern Kansas A weak cold front approached western Kansas by the evening as a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Upper level troughing over the northern plains and upper midwest and a baroclinic zone across the southern and central plains were set up on August 10. A component of the mid level flow across the Rockies resulted in weak low level troughing over the southern high plains and low level moisture inflow into southwestern Kansas A weak cold front approached western Kansas by the evening as a disturbance in northwesterly flow passed to our northeast. Ample low level moisture, surface heating and 40-50kt 0-6 km bulk shear all helped in the development of thunderstorms. Supercell thunderstorms developed in the afternoon before convection evolved into a large cluster, accompanied by widespread large hail, damaging wind and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 10, 12:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 12:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
110 AM CDT Thu Aug 10 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Aug 9 2017

Scattered thunderstorms were developing across central and south
central Kansas this afternoon along a surface trough that has
moved into the area. A few storms were also developing over far
southwest Kansas in an area of weaker convergence. SPC
mesoanalysis shows MLCape values around 1500 j/kg in a band from
far southwest Kansas into the northwest/north central part of the
state. Deep layer shear across western and central Kansas was
fairly weak, save the southwest corner of the forecast area where
30-40 knots of 0-6km shear was indicated. A few storms in the
Medicine Lodge area were strengthening with some pea size hail
possible. Can't rule out a few strong storms with hail up to
quarter size along with gusty winds but overall, think the severe
threat will be fairly isolated through late afternoon.

Convective allowing models, especially the HRRR, have been showing
storms developing in this area for several runs. The current area
of showers and storms along the Highway 183/281 corridor should
continue in that area through the remainder of the afternoon
before gradually propagating east out of the area late this
afternoon and early evening. Thunderstorms developing along the OK
border over far southwest Kansas are progged to diminish by late
afternoon. The models then show some convection moving into
western portions of the forecast area from the west and north
late this evening and these should be diminishing by late tonight.

Thursday should be fairly quiet through the daytime after the
overnight convection diminishes. The GFS is warmer than the NAM
with boundary layer conditions during the day. Tend to lean toward
the GFS but overnight convective trends could definitely have
impacts. High temperatures should be in the mid 80s to around 90.
Otherwise, the models show a mid level shortwave trough dropping
out of the northern Plains in the Midwest while a cold front drops
south toward western Kansas during the day. Ahead of the front,
CAPE values increase to 1500-2000 j/kg along with 0-6km shear
around 50 kts. This should be sufficient for supercell
thunderstorms with large hail, damaging winds and possibly a
tornado. Thunderstorms should begin developing over the higher
terrain of eastern Colorado and northwest Kansas along the front
by mid afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Aug 9 2017

Thunderstorms developing Thursday afternoon should coalesce into a
forward propagating MCS that tracks southeast across the forecast
area Thursday evening. High winds along with possible localized
flooding from heavy rain will become an increasing threat. The
models have this system moving southeast out of southwest and
south central Kansas later Thursday night. Friday should be quiet
and cooler as the upper wave moves east of the area and somewhat
cooler and stable air moves into western Kansas. Friday night
could see additional showers and thunderstorms moving out of the
eastern slopes into western Kansas. There is a little more
uncertainty as to the coverage and eastern progression of these
storms given the more stable conditions.

Another shortwave trough digs southeast through the northern
Plains into the Midwest on Saturday into Sunday. This should force
another cold front south through western Kansas along with
increasing chances for thunderstorms. The weather should quiet
down a bit early next week as an upper level ridge builds east
across the northern and central Plains. Another shortwave moving
east out of the Rockies into the northern and central Plains by
mid week could bring another round of storms to western Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 106 AM CDT Thu Aug 10 2017

Light winds or weak upslope flow and abundant low level moisture
will lead to LIFR CIGS and visbys at KGCK/KDDC and KHYS by 07-10Z.
Any fog will dissipate by 14-15z. An upper level disturbance and
plenty of low level moisture will result in thunderstorms near the
TAF sites after 21Z. These could be severe with large hail and
damaging winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  86  65  84 /  20  50  60  20
GCK  63  86  63  82 /  20  50  60  20
EHA  65  87  63  82 /  20  50  60  20
LBL  67  90  65  85 /  20  50  60  20
HYS  62  85  63  83 /  30  40  50  10
P28  67  89  68  85 /  20  50  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
Hazardous weather outlook, Aug 9, 11:03 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1203 PM CDT Wed Aug 9 2017

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms will be possible this afternoon
and evening over western Kansas. Strong to severe thunderstorms
will be possible over far southwest Kansas late this afternoon.
The strongest storms will be capable of hail to half dollar size
and wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely late Thursday and Thursday night.
Initial storms in NW Kansas are expected to be supercells, capable
of large hail and potentially a few tornadoes. This risk will be
highest across the NW zones early Thursday evening. Thunderstorms
are expected to organize into a large complex of storms and race
southeast across SW Kansas Thursday evening. If storms organize
into line and bowing segments as expected, than damaging wind
gusts can be expected. Locally very heavy rainfall is also
expected, but quick storm movement will reduce the flooding threat
at least to some degree.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Elevated risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of US Highway
83 later this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 15 heavy rain, 13 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Scott

When
August 10, 2:00 AM CST to August 11, 3:10 AM CST
Where
Scott County, 0.88 mi SW of Grigston
Reported by
Mesonet
Coordinates
38.470, -100.730

Rainfall was 2.18 inches.

Thunderstorm Wind, Stanton

When
August 10, 9:45 AM CST
Where
Stanton County, 1.38 mi S of Johnson
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.550, -101.750

Twenty power poles were blown down by the high wind.

Thunderstorm Wind, Stevens

When
August 10, 10:51 AM CST
Where
Stevens County, 4.1 mi SSW of Woods
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -101.140

Two to three inch diameter tree branches were broken by the high wind.

Heavy Rain, Trego

When
August 10, 12:00 PM CST to 6:00 PM CST
Where
Trego County, 3.83 mi WNW of Ogallah
Reported by
CoCoRaHS
Coordinates
39.010, -99.790

Rainfall was 2.55 inches of which most fell in an hour.

Hail, Trego

When
August 10, 1:30 PM CST
Where
Trego County, 2.98 mi SW of Voda
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
39.020, -100.060

Winds were 70 to 80 MPH while the giant hail fell.

Thunderstorm Wind, Trego

When
August 10, 1:30 PM CST
Where
Trego County, 3.76 mi W of Wakeeney
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -99.950

A semi tractor trailer was blown over on the interstate.

Hail, Trego

When
August 10, 1:31 PM CST
Where
Trego County, 2.33 mi SSE of Voda
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
39.020, -100.000

High winds accompanied the hail.

Thunderstorm Wind, Trego

When
August 10, 1:36 PM CST
Where
Trego County, Wakeeney
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -99.880

Siding was blown off a DQ but was also accompanied by very large hail shattering much of the siding.

Thunderstorm Wind, Trego

When
August 10, 1:36 PM CST
Where
Trego County, 0.87 mi NE of Wakeeney
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.030, -99.870

Many homes had siding damage from hail and high wind. A nearby crop field was completely destroyed.

Hail, Trego

When
August 10, 1:37 PM CST
Where
Trego County, Wakeeney
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.020, -99.880

Winds were at least 70 MPH while the hail fell. Nearly every window was broken in structures and vehicles.

Hail, Trego

When
August 10, 1:38 PM CST
Where
Trego County, Wakeeney
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
39.020, -99.880

Winds were at least 70 MPH.

Hail, Trego

When
August 10, 1:48 PM CST
Where
Trego County, 1.75 mi SE of Wakeeney
Measured
2.5 in hail
Reported by
Public
Coordinates
39.000, -99.860

Thunderstorm Wind, Trego

When
August 10, 1:48 PM CST
Where
Trego County, 1.75 mi SE of Wakeeney
Measured
87 kt (100 mph) estimated gust
Reported by
Public
Coordinates
39.000, -99.860

Windows were broken and trees were uprooted by the high wind.

Thunderstorm Wind, Ellis

When
August 10, 2:24 PM CST
Where
Ellis County, 9.54 mi SSW of Hog Back
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.790, -99.560

Winds were estimated to be 75 MPH.

Hail, Rush

When
August 10, 3:25 PM CST
Where
Rush County, 3.25 mi W of Timken
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.470, -99.240

Hail, Stafford

When
August 10, 4:10 PM CST
Where
Stafford County, 2.28 mi WNW of Seward
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -98.840

Thunderstorm Wind, Stafford

When
August 10, 4:10 PM CST
Where
Stafford County, 2.28 mi WSW of Seward
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.160, -98.840

Power lines were blown down.

Hail, Stafford

When
August 10, 4:35 PM CST
Where
Stafford County, 1.38 mi N of St John
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -98.750

Hail, Ford

When
August 10, 4:50 PM CST
Where
Ford County, 4.28 mi NW of Bellefont
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -99.710

Hail, Kiowa

When
August 10, 5:35 PM CST
Where
Kiowa County, 6.17 mi NNW of Joy
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -99.450

Hail, Kiowa

When
August 10, 5:55 PM CST
Where
Kiowa County, 0.55 mi W of Joy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -99.410

Heavy Rain, Seward

When
August 10, 6:00 PM CST to 11:00 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Reported by
Public
Coordinates
37.040, -100.940

Rainfall was 5.0 inches.

Heavy Rain, Stanton

When
August 10, 6:00 PM CST to 11:00 PM CST
Where
Stanton County, 8.17 mi SE of Manter
Reported by
Mesonet
Coordinates
37.450, -101.760

Hail, Kiowa

When
August 10, 6:19 PM CST
Where
Kiowa County, 4.84 mi S of Greensburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.530, -99.300

Heavy Rain, Scott

When
August 10, 7:10 PM CST to August 11, 12:10 AM CST
Where
Scott County, 1.28 mi WSW of Scott City
Reported by
Mesonet
Coordinates
38.470, -100.920

Rainfall was 3.58 inches.

Hail, Stanton

When
August 10, 7:35 PM CST
Where
Stanton County, 11.69 mi NW of Manter
Measured
2 in hail
Reported by
Public
Coordinates
37.660, -102.000

Hail, Stanton

When
August 10, 7:45 PM CST
Where
Stanton County, 0.55 mi W of Manter
Measured
1.25 in hail
Reported by
Public
Coordinates
37.520, -101.890

Thunderstorm Wind, Morton

When
August 10, 7:45 PM CST
Where
Morton County, 8.28 mi WNW of Wilburton
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.140, -101.900

Thunderstorm Wind, Morton

When
August 10, 8:00 PM CST
Where
Morton County, 5.52 mi W of Elkhart
Measured
65 kt (75 mph) measured gust
Reported by
C-MAN Station
Coordinates
37.000, -102.000

Thunderstorm Wind, Morton

When
August 10, 8:15 PM CST
Where
Morton County, 4.86 mi ENE of Richfield
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.300, -101.700

Hail, Morton

When
August 10, 8:50 PM CST
Where
Morton County, 0.55 mi W of Rolla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.640

Hail, Morton

When
August 10, 9:00 PM CST
Where
Morton County, Rolla
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -101.630

Thunderstorm Wind, Morton

When
August 10, 9:00 PM CST
Where
Morton County, Rolla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -101.630

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Morton

When
August 10, 9:02 PM CST
Where
Morton County, 0.88 mi NW of (1k5)elkhart
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
37.010, -101.890

Heavy Rain, Meade

When
August 10, 10:00 PM CST to August 11, 3:00 AM CST
Where
Meade County, 8.83 mi SE of Meade
Reported by
Mesonet
Coordinates
37.180, -100.230

Rainfall was 2.60 inches.

Heavy Rain, Clark

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Clark County, 7.68 mi S of Ashland Krier Arpt
Reported by
Public
Coordinates
37.060, -99.750

Rainfall was 4.89 inches.

Heavy Rain, Seward

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Seward County, 1.77 mi SW of Hayne
Reported by
Trained Spotter
Coordinates
37.080, -100.820

Rainfall was 5.24 inches.

Heavy Rain, Seward

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Seward County, 0.88 mi SE of (Lbl)liberal Arpt
Reported by
AWOS
Coordinates
37.040, -100.960

Rainfall was 5.20 inches at the airport.

Heavy Rain, Morton

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Morton County, 4.87 mi S of Richfield
Reported by
Public
Coordinates
37.200, -101.770

Rainfall was 4.0 inches.

Heavy Rain, Meade

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Meade County, 2.07 mi S of Meade State Park
Reported by
Public
Coordinates
37.140, -100.420

Rainfall was 3.29 inches.

Heavy Rain, Stanton

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Stanton County, 0.69 mi N of Johnson
Reported by
Public
Coordinates
37.580, -101.750

Rainfall was 2.52 inches.

Heavy Rain, Comanche

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Comanche County, 6.8 mi SSW of Protection
Reported by
Public
Coordinates
37.110, -99.530

Rainfall was 2.50 inches.

Heavy Rain, Grant

When
August 10, 10:00 PM CST to August 11, 6:00 AM CST
Where
Grant County, 3.83 mi NNE of Stano Station
Reported by
Public
Coordinates
37.620, -101.470

Rainfall was 2.26 inches.

Heavy Rain, Hamilton

When
August 10, 10:00 PM MST to August 11, 5:00 AM MST
Where
Hamilton County, 7.03 mi SSW of Kendall
Reported by
Public
Coordinates
37.840, -101.610

Rainfall was 3.26 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720996, 720971, 720978, 720968, 720952, 720972, 720953, 720973, 720974, 720954, 720955, 720956, 720975, 720976, 720957, 720958, 720977, 720959, 720960, 720961, 720962, 720969, 720970, 720963, 720986, 720964, 720965, 720979, 720980, 720981, 720966, 720967, 720982, 720984, 720985, 720987, 720988, 720989, 720990, 720992, and more.